North Carolina, 2013

Damaging Winds in North Carolina, August 12, 2013

August 12, 2013 · NWS RNK · 2 events in 1 county or zone

A weak stationary to warm front remained across the southern half of Virginia westward into southern West Virginia. A warm, very moist, unstable air mass persisted across much of the region south of the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A weak stationary to warm front remained across the southern half of Virginia westward into southern West Virginia. A warm, very moist, unstable air mass persisted across much of the region south of the front. Isolated to scattered afternoon thunderstorms developed once again across the region, mainly across Southside Virginia and the Piedmont of north central North Carolina. One of these in Caswell county became severe blowing down a few trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Aug 12, 6:54 PM EST, 3 hours 1 minute earlier.

Area forecast discussion, Aug 12, 6:54 PM EST, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
754 PM EDT MON AUG 12 2013

.SYNOPSIS...
A COLD FRONT WILL APPROACH THE AREA TONIGHT AND WILL CROSS THROUGH
THE REGION ON TUESDAY. A LARGE HIGH PRESSURE SYSTEM WILL BUILDS IN
OVER THE OHIO VALLEY AND NEW ENGLAND TUESDAY NIGHT AND
WEDNESDAY...WHICH WILL BRING IN COOLER AND DRIER WEATHER.

&&

.NEAR TERM /THROUGH TUESDAY/...
AS OF 700 PM EDT MONDAY...

JUICY AIR/THETA-E RIDGE OVER SW VA AND SHORTWAVE ALOFT ACROSS ERN
KY ALLOWING FOR CONVECTION TO MAINTAIN ITSELF THRU THE I-77
CORRIDOR THIS EVENING. LINE OF SHOWERS FURTHER NORTH WEAKENING AS
THEY ENCOUNTER MORE STABLE AIR. HAVE UPPEP POPS ACROSS THE WEST
THIS EVENING AND AM PROBABLY GOING TO HAVE TO INCREASE THEM AGAIN
FURTHER EAST OF CARROLL COUNTY IF THE LINE HOLDS TOGETHER. THE 19Z
HRRR WAS HANDLING THIS OKAY BUT SEEMS TO BE TOO SLOW.

PREVIOUS VALID DISCUSSION...'

PRECIPITABLE WATER VALUES WERE BACK UP IN THE 1.5 TO 1.9 INCH
RANGE AND WILL REMAIN NEAR THOSE VALUES UNTIL THE FRONT GOES
THROUGH. FOCUS OF LIFT REMAINS IN THE WESTERN AND NORTHERN COUNTY
WARNING AREA WITH THE SHORT WAVE COMING OUT OF KENTUCKY THIS
EVENING. HRRR HAS THIS PRECIPITATION IN THE COUNTY WARNING AREA
BETWEEN 6PM AND 2AM. ALSO EXPECTING SCATTERED LATE AFTERNOON AND
EVENING THUNDERSTORMS ALONG THE SOUTHERN BLUE RIDGE INTO THE
ADJACENT FOOTHILLS. COVERAGE OF THESE STORMS WILL DIMINISH AFTER
SUNSET. PRECIPITATION WITH THE FRONT WILL HAVE THE BEST AREAL
COVERAGE IN THE WEST FROM 2AM/06Z THROUGH 12Z/8AM. THEN AS THE
FRONT MOVES SOUTHEAST INTO THE MORE UNSTABLE AIR MASS IN THE
PIEDMONT...THE HIGHEST PROBABILITY OF PRECIPITATION AFTER 18Z/2PM
WILL BE EAST OF THE BLUE RIDGE.

WILL TREND TOWARD WARMER GUIDANCE FOR OVERNIGHT LOWS AHEAD OF THE
FRONT. NOT EXPECTING A LARGE TEMPERATURE RISE IN THE WEST TUESDAY
BEHIND THE FRONT...WITH THE PRECIPITATION AND CLOUD COVER. WILL USE
A BLEND OF GUIDANCE IN THE EAST FOR HIGHS TUESDAY.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
AS OF 230 PM EDT MONDAY...

TUESDAY NIGHT WE EXPECT SHOWERS AND SOME LINGERING STORMS TO
CONTINUE INTO THE EVENING HOURS IN ASSOCIATION WITH THE EXITING COLD
FRONT. THE GREATEST CONCENTRATION OF THESE WILL BE ALONG AND EAST OF
A LINE FROM LYNCHBURG VA TO REIDSVILLE NC. THE ACTIVITY WILL
PROGRESS EASTWARD OUR OF THE REGION AS THE NIGHT PROGRESSES.
LINGERING MOISTURE IN THE WESTERN PART OF THE AREA AND NORTHWEST
FLOW WILL ALLOW FOR SOME ISOLATED UPSLOPE SHOWERS ACROSS SOUTHEAST
WEST VIRGINIA THROUGH ABOUT MIDNIGHT.

DRIER AIR WORKS ITS WAY INTO THE REGION BY WEDNESDAY MORNING...AND
LATEST GUIDANCE PLACES THE INFLUENCE OF THE FRONT TO OUR SOUTH.
SURFACE HIGH PRESSURE WILL BUILD SOUTH ALONG THE LEE OF THE
APPALACHIANS WEDNESDAY NIGHT INTO THURSDAY. ANTI-CYCLONIC FLOW
AROUND THE HIGH MAY HELP BRING A BIT OF MOISTURE BACK INTO THE
NORTHERN MOUNTAINS AND FOOTHILLS OF OF NC DURING THIS TIME
PERIOD...ALONG WITH A SMALL CHANCE OF SOME SHOWERS.
OTHERWISE...DRIER AND COOLER WEATHER IS EXPECTED DURING THIS PORTION
OF THE FORECAST. ALTHOUGH...CLOUD COVER MAY STAY
ABUNDANT...ESPECIALLY ACROSS THE SOUTH...AS THE FLOW AROUND THE HIGH
BEGINS TO TAP ATLANTIC MOISTURE AND ADVECTS IT ACROSS OUR REGION.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
AS OF 1230 PM EDT MONDAY...

THE LATTER HALF OF THE FORECAST PERIOD WILL BE MARKED AS ONE WITH
PROGRESSIVELY INCREASING CHANCES OF PRECIPITATION. THE AXIS OF THE
DRY UPPER TROUGH AND SURFACE HIGH PRESSURE SYSTEM OVER THE REGION
WILL BEGIN TO SHIFT EASTWARD. WHILE THIS IS TAKING PLACE...MODEL
GUIDANCE OFFERS A SOLUTIONS THAT PLACE A DEVELOPING UPPER LOW OVER
THE CENTRAL U.S. AND A STRENGTHENING POTENTIAL TROPICAL LOW IN THE
NORTHERN GULF OF MEXICO. HOW THE TWO LOW PRESSURE CENTERS WILL
INTERACT WITH EACH OTHER STILL IS NOT AT A HIGH CONFIDENCE LEVEL.
HOWEVER...WHAT IS GAINING IN CONFIDENCE IS INCREASING EASTERLY FLOW
ACROSS THE REGION ON THE NORTHEAST SIDE OF THE SYSTEM/S. THIS WILL
HELP MAINTAIN THE TAIL OF THE DEPARTING HIGH ALONG THE LEE OF THE
APPALACHIANS FOR A BIT LONGER THAN EARLIER FORECASTS OFFERED. AS
SUCH...TODAY/S FORECAST FOR THURSDAY NIGHT INTO FRIDAY OFFERS A
SOMEWHAT DRIER...ALBEIT CLOUDY FORECAST FOR THE AREA. LIGHT RAIN
WILL CONTINUE TO BE MENTIONED OVER THE NORTHERN MOUNTAINS AND
FOOTHILLS OF NORTH CAROLINA.

AS WE PROGRESS INTO THE WEEKEND...CURRENT MODEL TRENDS OFFER A
STALLED DEEPENING LOW OVER THE CENTRAL U.S. WITH THE LOW ALONG THE
GULF BEING TRANSPORTED NORTHWARD ON THE EAST SIDE OF THE CENTRAL
CONUS TROUGH. THIS WOULD ALLOW FOR BETTER DYNAMICS AND MOISTURE
FLOW ACROSS THE REGION. THIS WILL LEAD TO BETTER CHANCE OF FIRST
LIGHT TO MODERATE RAIN OVER THE AREA THROUGH SATURDAY...AND THEN
BETTER CHANCES OF SHOWERS AND SOME THUNDERSTORMS BY SUNDAY.  WHILE
ACTIVITY MAY TAPER OFF A BIT ON MONDAY...THE CENTRAL CONUS TROUGH
WOULD STILL BE TO OUR WEST BE A FEATURE TO POTENTIALLY INFLUENCE OUR
WEATHER PAST DAY 7.

&&

.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
AS OF 730 PM EDT MONDAY...

STRONG STORMS MOVING SOUTH OF BCB AT THE MOMENT WITH SOME CLOUD TO
GROUND STRKES NEAR BCB. THINING VCTS AT BCB WITH VFR...TEMPO MVFR
WITH MODERATE SHOWERS. SHOULD BE A BREAK IN SHOWERS AT LWB/BLF AS
THE LINE IS NOW MOVING OUT OF THERE. ALSO HAVE TEMPO AT ROA FOR
MVFR WITH SHOWERS. THINK THE SHOWER WILL WEAKEN FURTHER EAST
ALTHOUGH DANVILLE STILL UNSTABLE SO COULD SEE THUNDER OUT THAT WAY
BUT FOR NOW GIVEN ISOLATED NATURE EXPECTED LEAVING OUT OF THEIR
TAF.

DURING THE NIGHT THERE WILL BE ANOTHER IMPULSE MOVING FROM KY INTO
WV AND MAY IMPACT BLF/LWB AGAIN SO ADDED SHOWERS BACK IN IN THE
07-09Z TIME FRAME...WHILE CIGS AND VSBYS MAY DROP BEFORE THEN WITH
FOG/STRATUS. THIS MAKING FOR TROUBLESOME TAF FORECAST...AND
CONFIDENCE IS HIGH THAT THE CIGS/VSBYS WILL FLUCTUATE BETWEEN
IFR/LIFR TO VFR AT TIMES THROUGH MORNING GIVEN THE TROPICAL
AIRMASS AND THREAT OF SHOWERS.

FOR TUESDAY THE FRONT SHIFT SOUTHEAST AND TURNS THE WINDS TO THE
WNW. SHOULD CONVECTION IN THE MORNING IN THE WEST TRANSFER EAST OF
THE MOUNTAINS IN THE AFTERNOON. COVERAGE FOR SHOWERS SHOULD BE
50/50 AT LEAST IF NOT MORE BUT KEPT THUNDER OUT OF THE WX GROUP
FOR NOW. AFTER SOME SUB VFR IN THE MORNING...OUTSIDE OF CONVECTION
THERE SHOULD BE VFR CONDITIONS.

THE COLD FRONT...AND ASSOCIATED HIGH PRESSURE...WILL LIKELY BE
STRONG ENOUGH TO PUSH THE TROPICAL AIRMASS OUT OF THE AREA FOR A
COUPLE OF DAYS...BRINGING A GOOD OPPORTUNITY FOR WIDESPREAD VFR
WEATHER THAT MAY LAST OVER MUCH OF THE AREA LATER TUESDAY NIGHT INTO
THURSDAY BEFORE MOISTURE BEGINS TO RETURN NORTHWARD ON THE BACK SIDE
OF THE HIGH LATE IN THE WEEK. ONE EXCEPTION WILL BE AT THE
SOUTHEASTERN WV TERMINAL FORECAST SITES...WHERE RETURN TO VFR
WEATHER WITH NO FLIGHT RESTRICTIONS MAY BE DELAYED UNTIL MID TO LATE
WEDNESDAY DUE TO COOL UPSLOPING WINDS.

&&

.HYDROLOGY...
AS OF 355 PM EDT MONDAY...

WILL ISSUE FLASH FLOOD WATCH IN THE WESTERN COUNTY WARNING AREA
WHERE FLASH FLOOD GUIDANCE IS LOW AND ALONG THE SOUTHERN BLUE
RIDGE THAT HAD HAD POCKETS OF HEAVY RAIN IN THE PAST 24 TO 48
HOURS.

LOCALLY HEAVY RAIN RATES ARE LIKELY AND WITH THE COMBINATION OF
THE SHORT WAVE COMING THROUGH THIS EVENING...THEN THE ADDED
PRECIPITATION OF WITH THE FRONT WILL ENHANCE THE THREAT OF
FLOODING.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR VAZ007-009>017-
     032.
NC...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR NCZ001>003-018-
     019.
WV...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR WVZ042>045.

&&

SYNOPSIS...WERT
NEAR TERM...AMS/WP
SHORT TERM...DS
LONG TERM...DS
AVIATION...CF/WP
HYDROLOGY...AMS
Hazardous weather outlook, Aug 12, 3:07 PM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
407 PM EDT MON AUG 12 2013

NCZ001>003-018-019-VAZ007-009>017-032-WVZ042>045-131100-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER-
SUMMERS-MONROE-GREENBRIER-
407 PM EDT MON AUG 12 2013

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

A FEW OF STORMS MAY BECOME SEVERE...PRODUCING LOCALLY DAMAGING
WINDS TUESDAY AS WELL.

TUESDAY NIGHT THROUGH SUNDAY...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ018>020-022>024-033>035-043>047-058-059-131100-
STOKES-ROCKINGHAM-CASWELL-YADKIN-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-
CAMPBELL-APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
407 PM EDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

THE THREAT FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED
THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN...POSSIBLY RESULTING
IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ON TUESDAY...ISOLATED THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY
RAIN...POSSIBLY RESULTING IN MINOR FLOODING. A FEW OF STORMS MAY
BECOME SEVERE...PRODUCING LOCALLY DAMAGING WINDS.

TUESDAY NIGHT THROUGH SUNDAY...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 12, 8:24 PM EST, 1 hour 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
924 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     FLASH FLOOD      5 N FRIES               36.79N 80.98W
08/12/2013                   CARROLL            VA   911 CALL CENTER

            SEVERAL INCHES OF WATER WERE OBSERVED FLOWING OVER
            IVANHOE ROAD.

&&

16
Local storm report, Aug 12, 8:41 PM EST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
941 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      4 SE FRIES              36.67N 80.92W
08/12/2013                   CITY OF GALAX      VA   PUBLIC

            FLOODING MADE THE INTERSECTION OF SHAW STREET AND GIVENS
            STREET IMPASSABLE.

&&

16
Special weather statement, Aug 12, 8:44 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
944 PM EDT MON AUG 12 2013

VAZ044-130245-
PITTSYLVANIA VA-
944 PM EDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1045 PM EDT

* AT 939 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR CLIMAX...MOVING TO THE EAST AT 10 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  CHATHAM...
  CLIMAX...
  AND CHALK LEVEL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3677 7955 3687 7955 3697 7927 3674 7923
TIME...MOT...LOC 0139Z 263DEG 9KT 3683 7948

RS
Special weather statement, Aug 12, 8:58 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
958 PM EDT MON AUG 12 2013

VAZ033-043-044-130245-
HENRY VA-FRANKLIN VA-PITTSYLVANIA VA-
958 PM EDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHEASTERN FRANKLIN COUNTY IN WEST CENTRAL VIRGINIA...
  WESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1045 PM EDT

* AT 957 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FIGSBORO...MOVING TO THE EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  SYDNORSVILLE...
  CALLANDS...
  FIGSBORO...
  AND SANDY RIVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3668 7989 3686 7991 3693 7954 3666 7955
TIME...MOT...LOC 0157Z 270DEG 22KT 3678 7979

RS
Special weather statement, Aug 12, 9:05 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1005 PM EDT MON AUG 12 2013

NCZ005-006-VAZ043-044-130300-
ROCKINGHAM NC-CASWELL NC-HENRY VA-PITTSYLVANIA VA-
1005 PM EDT MON AUG 12 2013

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1100 PM EDT

* AT 1001 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS
  TRACKING HEAVY RAIN ALONG A LINE EXTENDING FROM RIDGEWAY TO
  BETHANY...MOVING TO THE EAST AT 20 MPH.

* VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  PROVIDENCE...
  DANVILLE CITY...
  EDEN...
  AND REIDSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PROLONGED HEAVY RAINFALL MAY CAUSE WATER TO FLOW OVER THE ROADWAY. DO
NOT DRIVE YOUR VEHICLE WHERE THE ROAD HAS BECOME FLOODED.

&&

LAT...LON 3626 7998 3669 7985 3668 7921 3624 7928
      3625 7953 3624 7953 3624 7961
TIME...MOT...LOC 0201Z 259DEG 25KT 3657 7985 3627 7993

RS
Local storm report, Aug 12, 9:10 PM EST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1010 PM EDT MON AUG 12 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0729 PM     FLASH FLOOD      2 S CERES               36.99N 81.36W
08/12/2013                   BLAND              VA   DEPT OF HIGHWAYS

            STOWERS HILL ROAD WAS IMPASSABLE DUE TO FLOODING OF
            HENINGER BRANCH CREEK.

&&

16

The radar

The Roanoke radar (KFCX), 106 km away, was scanning. The volume nearest the first event began at 02:53 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Caswell

When
August 12, 9:55 PM EST
Where
Caswell County, 2.21 mi WNW of Yanceyville
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
County Official
Coordinates
36.416, -79.365

The Caswell County 911 Center reported that a tree was blown down by thunderstorm winds along U.S. Highway 158 West.

Thunderstorm Wind, Caswell

When
August 12, 10:20 PM EST
Where
Caswell County, 2.46 mi W of Leasburg
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
36.403, -79.214

The public reported that one tree was blown down by thunderstorm winds near the intersection of U.S. Route 158 and North Carolina Route 119 just west of Leasburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2013Every state in 2013This day in weather historyWarnings in North Carolina, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475111, 475112.